Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 52, NWS Dodge City, KS

May 24, 2003Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2003, 2:10 AM CDT for Finney County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 2:10 AM CDT (07:10 UTC)
Expired
May 24, 2003, 3:00 AM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:25 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240710
SVRDDC
KSC055-240800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
208 AM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FINNEY COUNTY IN SOUTHWEST KANSAS

* UNTIL 300 AM CDT

* AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM ABOUT 3 MILES NORTHEAST OF GARDEN CITY. 
  ANOTHER SEVERE THUNDERSTORM WAS LOCATED ABOUT 17 MILES EAST OF 
  GARDEN CITY. BOTH STORMS WERE MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL FINNEY COUNTY THROUGH 3 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3805 10094 3799 10089 3792 10079 3801 10066
          3801 10028 3825 10071 3809 10093

$$

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:52 AM CDT, 18 minutes earlier.

Area forecast discussion, May 24, 1:52 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
152 AM CDT SAT MAY 24 2003

DAYS 1-2...

MAIN FCST CONCERN WILL BE WHEN TO SHUT PCPN OFF TODAY.  SUPERCELL
THUNDERSTORM DEVELOPED THIS MORNING AROUND 0615Z EAST OF KGCK WITH
OTHER CONVECTIVE DEVELOPMENT OCCURRING NORTH OF KDDC.  THIS
ACTIVITY IS FAR REMOVED FROM THE PRIMARY COMPLEX OF CONCERN ROLLING
SOUTH OUT OF SOUTHERN NEBRASKA.  THE STORMS THAT HAVE DEVELOPED
OVER SOUTHWEST KANSAS WERE ON THE NOSE OF DEVELOPING NOCTURNAL LLJ,
ADVECTING HIGH MUCAPE AIR OF 3000 J/KG WITH SUFFICIENT DEEP LAYER
SHEAR AROUND 35-40 KTS.

THE LARGE CONVECTIVE COMPLEX IN SOUTH-CENTRAL NEBRASKA WILL LIKELY
IMPACT THE FAR NORTHEASTERN COUNTIES BY AROUND 10 OR 11Z.  AS 700MB
COLD FRONT WORKS SOUTH, ASSOCIATED MCS ACTIVITY AHEAD OF IT WILL
SHIFT SOUTH INTO OKLAHOMA BY MID-MORNING.  THIS WILL PRETTY MUCH
END THE REST OF THE RAIN AND THUNDERSTORM CHANCES FOR THE REST OF
THE FCST PERIOD.  WITH COOL SFC HIGH SETTLING IN BEHIND THE POTENT
VORT LOBE, HIGHS WILL STRUGGLE TO GET MUCH ABOVE 70 OVER MUCH OF
THE EASTERN COUNTIES WITH EASTERLY LOW LEVEL FLOW.  RESIDUAL LOW
LEVEL MOISTURE, ALONG WITH ANTICIPATED MOIST SOIL, FOG MAY SETTLE
IN WITH LIGHT EAST NORTHEAST WINDS EARLY SUNDAY MORNING.

DAYS 3-7...

NO CHANGES PLANNED ATTM.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 75 55 70 52 / 90 00 00 00
GCK 75 54 71 52 / 80 00 00 00
EHA 79 54 74 52 / 90 00 00 00
LBL 79 55 73 54 / 90 00 00 00
HYS 73 55 69 51 / 50 00 00 00
P28 76 58 70 53 / 90 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID
Hazardous weather outlook, May 23, 9:45 PM CDT, 4 hours 25 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
945 PM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...OVERNIGHT

SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL LIKELY IMPACT MUCH OF
SOUTHWEST KANSAS BEGINNING LATE TONIGHT. THUNDERSTORMS THAT DEVELOP
OVER NORTHEAST COLORADO AND WESTERN NEBRASKA WILL SPREAD SOUTHEAST
TO THE LAKIN, SCOTT CITY, AND DIGHTON AREAS AFTER 1 AM. THE
STORMS ARE THEN EXPECTED TO EXPAND IN COVERAGE WITH LARGE HAIL TO
THE SIZE OF QUARTERS EXPECTED AND DAMAGING WIND GUSTS. VERY HEAVY
RAINFALL WILL ALSO ACCOMPANY THE STORMS, WHICH MAY PROMOTE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE DAY
SATURDAY, PRIMARILY SOUTH OF THE ARKANSAS RIVER VALLEY, AS A LARGE
COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST THROUGH
SOUTHWEST KANSAS. VERY HEAVY RAIN WILL BE THE MAIN CONCERN, WITH
LARGE HAIL AND DAMAGING WINDS A CONCERN WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT AND BE
PREPARED FOR ACTIVATION AFTER 1 AM OVER ALL OF SOUTHWEST KANSAS.

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:02 AM CDTSevere Thunderstorm WarningDDCGray43 min
May 24, 12:46 AM CDTSevere Thunderstorm WarningDDCGray44 min
May 24, 1:14 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman46 min
May 24, 1:29 AM CDTSevere Thunderstorm WarningDDCGray61 min
May 24, 1:32 AM CDTSevere Thunderstorm WarningDDCPratt43 min
May 24, 1:44 AM CDTTornado WarningDDCGray46 min
May 24, 1:58 AM CDTSevere Thunderstorm WarningDDCEdwards62 min
May 24, 2:29 AM CDTSevere Thunderstorm WarningDDCGray46 min
May 24, 2:48 AM CDTSevere Thunderstorm WarningDDCScott57 min
May 24, 2:59 AM CDTSevere Thunderstorm WarningDDCLane61 min
May 24, 6:17 AM CDTSevere Thunderstorm WarningDDCBarber43 min
May 24, 2:56 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego49 min
May 24, 3:44 PM CDTSevere Thunderstorm WarningDDCNess61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.